Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Chicago, IL

June 25, 2002Kendall County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 25, 2002, 11:42 AM CDT for Kendall County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2002, 11:42 AM CDT (16:42 UTC)
Expired
Jun 25, 2002, 12:15 PM CDT
In force
33 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kendall County, IL

The radar

The Chicago radar (KLOT), 24 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 251642
SVRCHI
ILC093-251715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1140 AM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KENDALL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 1215 PM CDT

* AT 1140 AM CDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE   
  HAIL NEAR ROUTE 126 AND WEST RIDGE ROAD IN EASTERN KENDALL COUNTY.

* THIS SEVERE THUNDERSTORM WILL BE NEAR NORTHEAST KENDALL COUNTY BY
  1150 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF QUARTERS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.


LAT...LON 4162 8843 4149 8828 4169 8829 4170 8842

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:25 AM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Jun 25, 3:25 AM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
325 AM CDT TUE JUN 25 2002

TWO SEPARATE SYSTEMS TO INFLUENCE LOCAL WEATHER THROUGH THE END OF THE WEEK.
UPPER LOW OVER THE GULF COAST WILL TRANSPORT MOISTURE AS FAR AS THE SOUTHERN
EDGE OF THE CWA...WITH ANOTHER CHANCE OF POPCORN THUNDERSTORMS OVER THIS AREA
AS OCCURRED YESTERDAY.

FURTHER NORTH...SHORTWAVE CURRENTLY MOVING THROUGH NORTHERN PLAINS IS FORECAST
TO CARVE OUT AN UPPER TROF OVER THE GREAT LAKES REGION. A SURFACE FRONT
ASSOCIATED WITH THIS FEATURE WILL MOVE DOWN TOWARD OUR AREA...PROVIDING A FOCUS
FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY EVENING. WAS ON THE
FENCE ABOUT INCLUDING POPS ACROSS THE NORTHERN EDGE OF THE CWA TODAY...BUT SPC
DAY1 FCST DREW THE SLGT RISK LINE THROUGH NORTHERN ILLINOIS...MORE OR LESS
FORCING THE ISSUE. TO AVOID A NARROW DRY FCST ZONE...WILL OPT FOR BLANKET CHC
POPS ACRS CWA.

FRONT FINALLY PUSHES THROUGH LATE WEDNESDAY...SETTING UP A VERY NICE DAY
THURSDAY BEFORE HGHTS/TEMPS REBOUND INTO THE WEEKEND. NO CHANGES TO EXTENDED.

.CHI...NONE

JHV

In the hours before

Special weather statement, Jun 25, 5:51 AM CDT, 5 hours 51 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST TUE JUN 25 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT CHANCE OF DAMAGING WINDS AND LARGE HAIL LATE THIS
AFTERNOON AND TONIGHT.

THE LARGE UPPER LEVEL RIDGE THAT HAS CONTRIBUTED TO THE HOT...DRY
CONDITIONS THE PAST FEW DAYS IS WEAKENING...AND AN UPPER LEVEL
DISTURBANCE NOW OVER THE NORTHERN PLAINS WILL HASTEN THIS WEAKENING.
A COLD FRONT ASSOCIATED WITH THIS DISTURBANCE WILL SINK SOUTH TOWARD
THE AREA...PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS. WHILE
THE VAST MAJORITY OF THE SEVERE WEATHER WILL REMAIN WELL NORTH OF
THE AREA...A FEW SEVERE STORMS ARE POSSIBLE BEGINNING LATE THIS
AFTERNOON AND CONTINUING TONIGHT. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE MAIN THREAT WITH ANY ACTIVITY THAT DEVELOPS.

JHV

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:10 PM CDTSpecial Marine WarningLOT65 min
Jun 25, 12:10 PM CDTSpecial Marine WarningLOT65 min
Jun 25, 1:15 PM CDTSpecial Marine WarningLOT60 min
Jun 25, 1:15 PM CDTSpecial Marine WarningLOT60 min
Jun 25, 1:15 PM CDTSpecial Marine WarningLOT60 min
Jun 25, 2:41 PM CDTSevere Thunderstorm WarningLOTKankakee34 min
Jun 25, 2:49 PM CDTSevere Thunderstorm WarningLOTLee, Ogle41 min
Jun 25, 2:57 PM CDTSevere Thunderstorm WarningLOTLivingston48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.